Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 10, NWS Omaha, NE

March 30, 2006Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Mar 30, 2006, 4:05 PM CST for Pottawattamie County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 4:05 PM CST (22:05 UTC)
Expired
Mar 30, 2006, 4:30 PM CST
In force
25 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 302206
TOROAX
IAC155-302230-
/O.NEW.KOAX.TO.W.0010.060330T2205Z-060330T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 430 PM CST

* AT 401 PM CST...RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING
  A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 14
  MILES SOUTHWEST OF UNDERWOOD...OR ABOUT NEAR OMAHA...MOVING
  NORTHEAST AT 75 MPH.

THE PUBLIC DID REPORT A TORNADO WITH THIS STORM IN THE CITY OF 
OMAHA. 

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR THAT COUNTY. 

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 5 AND 29.

THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 66 AND 72.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO
SHELTER. IF YOU CAN NOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR
VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4136 9591 4122 9583 4150 9554 4150 9592

$$

BOUSTEAD
1 follow-up statement
000 
WWUS53 KOAX 302216
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
416 PM CST THU MAR 30 2006

IAC155-302230-
/O.CON.KOAX.TO.W.0010.000000T0000Z-060330T2230Z/
POTTAWATTAMIE IA-
416 PM CST THU MAR 30 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
POTTAWATTAMIE COUNTY...

AT 414 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES WEST OF
NEOLA...OR ABOUT 18 MILES NORTHEAST OF OMAHA...MOVING NORTHEAST AT 50
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEOLA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4143 9582 4137 9573 4150 9554 4151 9581

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 30, 1:38 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 1:38 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CST THU MAR 30 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY.
IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION.

CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE
SOUTHEAST PORTION OF THE FORECAST AREA.

LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE
SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING
NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED
OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING
INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN
MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION
FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH
NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE
STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE
NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY
MORNING.

COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH
PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE
AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO
SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON
THE POPS A LITTLE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION
THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS
MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND
MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT
THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP
WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE
PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH
PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA.
BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND
7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 AM CST THU MAR 30 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1029 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  ALL OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE
HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE
MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS.

THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD
HAVE FAIRLY LOW CLOUD BASES.  SPOTTER GROUPS SHOULD BE PREPARED TO
ACT QUICKLY.

THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE
TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM
SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST.

NIETFELD

In the hours before

Local storm report, Mar 30, 3:25 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
325 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SNYDER                  41.70N 96.79W
03/30/2006  E0.75 INCH       DODGE              NE   TRAINED SPOTTER

&&

CZAPOTOC
Local storm report, Mar 30, 3:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
327 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 S BEATRICE            40.18N 96.75W
03/30/2006  M1.75 INCH       GAGE               NE   TRAINED SPOTTER

            70 MPH WIND ALSO.

&&

DEWALD
Local storm report, Mar 30, 3:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             3 S LESHARA             41.29N 96.43W
03/30/2006  M0.75 INCH       SAUNDERS           NE   AMATEUR RADIO

&&

DEWALD
Local storm report, Mar 30, 3:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
340 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     5 SW VALLEY             41.26N 96.41W
03/30/2006                   SAUNDERS           NE   NWS EMPLOYEE

            OBSERVED BY PERSONNEL AT THE NWS OFFICE.

&&

DEWALD
Local storm report, Mar 30, 4:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          OMAHA                   41.26N 96.01W
03/30/2006                   DOUGLAS            NE   PUBLIC

            PUBLIC REPORT OF A TORNADO AT 72ND AND CENTER.

&&

DEWALD
Local storm report, Mar 30, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             BELLEVUE                41.16N 95.92W
03/30/2006  E0.88 INCH       SARPY              NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:01 AM CSTSevere Thunderstorm WarningOAXPottawattamie28 min
Mar 30, 3:01 PM CSTSevere Thunderstorm WarningOAXHarrison18 min
Mar 30, 3:45 PM CSTSevere Thunderstorm WarningOAXHarrison, Monona60 min
Mar 30, 4:02 PM CSTSevere Thunderstorm WarningOAXFremont, Mills37 min
Mar 30, 4:08 PM CSTTornado WarningOAXHarrison37 min
Mar 30, 4:23 PM CSTSevere Thunderstorm WarningOAXMonona37 min
Mar 30, 4:26 PM CSTSevere Thunderstorm WarningOAXMontgomery, Page49 min
Mar 30, 4:26 PM CSTSevere Thunderstorm WarningOAXPottawattamie31 min
Mar 30, 4:34 PM CSTTornado WarningOAXShelby20 min
Mar 30, 4:53 PM CSTTornado WarningOAXMontgomery17 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.